Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 1, 2021Lewis and Clark County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 1, 2021, 8:41 PM MDT for Lewis and Clark County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 8:41 PM MDT (02:41 UTC)
Expired
Aug 1, 2021, 9:45 PM MDT
In force
64 min
Issued by
NWS Great Falls, MT

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 95 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3548 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS85 KTFX 020241
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
841 PM MDT Sun Aug 1 2021

MTZ012-014-048-020345-
Cascade-Southern Rocky Mountain Front-Central and Southern Lewis and
Clark-
841 PM MDT Sun Aug 1 2021

...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND CLARK AND 
SOUTHWESTERN CASCADE COUNTIES...

At 838 PM MDT, radar indicated thunderstorms were located along a 
line extending from 16 miles southeast of Ovando to 8 miles east of 
Lincoln to 7 miles south of Wolf Creek. Movement was northeast at 15 
mph.

A period of heavy rain and winds in excess of 30 mph are possible 
with these storms, then light showers will likely persist for up to 
one hour after the passage of the thunderstorms.

Locations impacted include...
Cascade, Lincoln, Wolf Creek, Bowmans Corner, Marysville, Tower Rock
State Park, Craig, Canyon Creek and Bean Lake.

At this time, it appears that some of the weaker showers and 
thunderstorms may move over the Harris Mountain Fire area after 9 pm 
MDT.

This includes the following highways...
 Interstate 15 between mile markers 203 and 256.
 Highway 200 between mile markers 66 and 120.
 Highway 287 between mile markers 1  and 33.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is possible with these storms, and may cause 
localized flooding or minor debris flow. Do not drive your vehicle 
through flooded roadways.

LAT...LON 4746 11213 4723 11156 4675 11189 4669 11244
      4670 11253 4684 11254 4684 11280 4717 11279
      4717 11304 4718 11306 4729 11306
TIME...MOT...LOC 0238Z 213DEG 14KT 4689 11289 4700 11252 4691 11213 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:34 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 1, 6:34 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
634 PM MDT Sun Aug 1 2021

...Aviation Section Update...

.SYNOPSIS...

A weather system producing thunderstorms over western Montana this
evening will move eastward on Monday. The available moisture in
this system is well above average. Expect thunderstorms to produce
locally heavy rainfall rates Monday afternoon and evening. Flash
flooding is a possible outcome under a few of the heaviest rain
cores. Rain showers may persist through Tuesday morning. Fair and
drier weather returns Wednesday and Thursday.

&&

.DISCUSSION...

Surface observations across North-central Montana indicate
elevated to critical fire weather conditions occurring as
southeasterly winds mix to the surface with temperatures in the
upper 90s and relative humidity below 20 percent. In Southwest
Montana, slow moving thunderstorms are developing as monsoonal
moisture continues to advect into a shortwave trough now located
over eastern Washington. Locally heavy rainfall rates are possible
this evening under thunderstorm cores in northern Beaverhead
County. Short-term CAM ensembles keep the heaviest precipitation
over western Montana this evening.

The upper level ridge will weaken and shift east overnight. This
will allow the shortwave system to our west to move across the
Rockies and through N-central and Southwest Montana. Model
guidance continues to support increasing precipitable water
values. The HREF probability matched mean precipitation amounts
indicate a 50 percent chance or greater that 3-hour rainfall may
locally exceed 1 inch from Southwest Montana, northward up
through Central Montana. Flash flooding is a possible outcome
where heavier rain cores occur over complex terrain. Thus, a flash
flood watch is in effect for this area Monday afternoon into the
evening. Note that while most locations are likely to see some
beneficial rainfall, the total amounts will be highly variable
from one location to another, ranging from less than a tenth, to
over an inch of rain.

Tuesday through next Sunday...Linger rain showers early Tuesday
will dissipate as the upper level shortwave weakens and moves away
to the east. Fair weather returns Tuesday night through Thursday
as an upper level ridge builds to our west and then drifts across
the Rockies. An unsettled weather pattern then returns across the
Northern Rockies through next weekend as a series of shortwaves
and longwave troughs move east from the Pacific Northwest. These
disturbances will help to bring temperatures back closer to or
below climatological norms, additional chances for precipitation,
and increasing westerly winds.

&&

.AVIATION...
635 PM MDT Sun Aug 01 2021 (02/00Z TAF period)

This evening...KBZN, KGTF, KLWT and north, remain VFR with
obscuration 6SM haze/smoke. KHLN, KEKS and KWYS, expect intermittent
MVFR conditions in light rain showers. Thunderstorms are occurring
over the mountains of southwest Montana, but not expected to occur
within airfield 10 mile aerodrome. Areas of gusty east southeasterly
winds are forecast outside of thunderstorms and showery
precipitation, as well.

Tomorrow...Expect rain showers and afternoon/evening thunderstorm
activity to cause periods of MVFR conditons. Light winds to breezy
east southeasterly winds are forecast across most of the area,
outside of thunderstorms and showery precipitation. Expect mountain
obscuration.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated to critical fire weather condtions are occurring this
afternoon across northern portions of North-central Montana, where
deep layer mixing is producing southeast winds around 15 mph,
with 25 to 30 mph gusts and relative humidity below 20 percent.
Winds will decrease overnight, but with poor overnight recovery of
relative humidity. By Monday a surge of monsoonal moisture will
overspread the region, with increasing shower and thunderstorm
chances. Given the expected slow motion of thunderstorms on
Monday, locally heavy rainfall will be a significant threat and
could pose a risk for debris flows on burn scars.

&&

.HYDROLOGY...

Anomalously high (3 to 5 standard deviations above normal) PWATs
associated with a northward surge of monsoonal moisture will lift
north and over the Northern Rockies overnight through Monday
night. This surge of moisture will promote scattered to numerous
showers and thunderstorms developing across the region, with
potential for any shower or thunderstorm to bring heavy rainfall
given slow storm motions. While most of this rain will be
beneficial, some areas could see flash flooding, especially
in/near areas that have recently burned and urban areas. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  89  63  90 /  10  60  60  10
CTB  64  84  59  88 /  10  50  30  10
HLN  67  88  63  92 /  30  70  50  10
BZN  60  85  57  86 /  20  90  80  20
WYS  51  74  48  77 /  20  90  80  30
DLN  57  79  53  84 /  50  90  50  10
HVR  64  94  64  89 /   0  20  40  20
LWT  61  90  62  84 /   0  30  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Hill and Blaine Counties.

Flash Flood Watch until 9 PM MDT this evening Beaverhead.

Flash Flood Watch from Monday afternoon through Monday evening
Beaverhead...Broadwater...Cascade...Gallatin...Jefferson...
Madison...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 1, 4:58 PM MDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
458 PM MDT Sun Aug 1 2021

MTZ015-012330-
Madison-
458 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON COUNTY...

At 457 PM MDT, a strong thunderstorm was located 12 miles southeast
of Harrison, or 20 miles northeast of Virginia City, moving northwest
at 15 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Norris.

This includes Highway 287 between mile markers 58 and 75.

Cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4547 11178 4569 11186 4570 11160 4564 11149
      4548 11153
TIME...MOT...LOC 2257Z 149DEG 11KT 4554 11167

RCG
Special weather statement, Aug 1, 5:36 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
536 PM MDT Sun Aug 1 2021

MTZ015-052-020000-
Madison-Jefferson-
536 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MADISON AND SOUTH
CENTRAL JEFFERSON COUNTIES...

At 535 PM MDT, a strong thunderstorm was located 8 miles southeast of
Silver Star, or 10 miles north of Sheridan, moving north at 10 mph.

Brief heavy rain and winds in excess of 30 mph are possible with
this storm.

Locations impacted include...
Silver Star, Waterloo and Cardwell.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Torrential rainfall is possible with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4587 11190 4553 11202 4552 11227 4574 11237
      4575 11219 4577 11226 4579 11228 4583 11239
TIME...MOT...LOC 2335Z 176DEG 9KT 4561 11216

SC
Special weather statement, Aug 1, 6:53 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
653 PM MDT Sun Aug 1 2021

MTZ014-020145-
Central and Southern Lewis and Clark-
653 PM MDT Sun Aug 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
COUNTY...

At 648 PM MDT, the strong thunderstorm that moved north over the
Helena valley had weakened.

However, the brief heavy rainfall rate of 0.50 to 1.00 inches in one
hour could cause minor flooding of streets and low lying areas
through around 745 pm MDT. Any flooding that does occur should
likely diminish by 830 pm MDT.

Locations impacted include...
Helena, East Helena and Spring Meadow Lake State Park.

This includes the following highways...
 Interstate 15 between mile markers 191 and 198.
 Highway 12 between mile markers 40 and 53.

This rainfall may also make streets and highways slick during this
time, as dried oil on the roads over the recent dry spell will mix
with the rainfall. Use caution, and slow down while driving this
evening!

LAT...LON 4657 11184 4657 11210 4668 11212 4669 11185
TIME...MOT...LOC 0048Z 177DEG 11KT 4665 11198

SC
Special weather statement, Aug 1, 7:54 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
754 PM MDT Sun Aug 1 2021

MTZ014-020230-
Central and Southern Lewis and Clark-
754 PM MDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS AND
CLARK COUNTY...

At 753 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles south of Lincoln to East Helena.
Movement was north at 20 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Helena, Lincoln, East Helena, Wolf Creek, Marysville, York, Spring
Meadow Lake State Park, Canyon Creek, Black Sandy State Park and
Austin.

This includes the following highways...
 Interstate 15 between mile markers 190 and 233.
 Highway 200 between mile markers 66 and 93.
 Highway 12 between mile markers 38 and 54.
 Highway 287 between mile markers 1  and 4 .

If outdoors, consider seeking shelter inside a building.

Torrential rainfall from these storms may cause localized flooding.
Do not drive your vehicle through flooded roadways.

LAT...LON 4717 11279 4705 11179 4692 11179 4691 11166
      4688 11161 4686 11164 4682 11162 4657 11179
      4656 11203 4661 11230 4665 11231 4666 11241
      4670 11242 4670 11253 4684 11254 4683 11279
TIME...MOT...LOC 0153Z 198DEG 16KT 4677 11278 4661 11190

SC
Special weather statement, Aug 1, 8:08 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
808 PM MDT Sun Aug 1 2021

MTZ008-020315-
Beaverhead-
808 PM MDT Sun Aug 1 2021

...A SERIES OF THUNDERSTORMS WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...

At 805 PM MDT, a series of thunderstorms were moving north at 35 mph
over northwestern Beaverhead County.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

This storm will remain over mainly rural areas of northwestern
Beaverhead County, but they will likely move over the Trail Creek
Fire burn area.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is possible with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4578 11387 4576 11385 4575 11381 4584 11370
      4584 11363 4516 11336 4511 11355 4518 11359
      4525 11369 4539 11373 4542 11378 4550 11376
      4552 11383 4559 11380 4562 11390 4569 11394
TIME...MOT...LOC 0205Z 161DEG 30KT 4521 11352

SC
Special weather statement, Aug 1, 8:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
841 PM MDT Sun Aug 1 2021

MTZ012-014-048-020345-
Cascade-Southern Rocky Mountain Front-Central and Southern Lewis and
Clark-
841 PM MDT Sun Aug 1 2021

...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL LEWIS AND CLARK AND
SOUTHWESTERN CASCADE COUNTIES...

At 838 PM MDT, radar indicated thunderstorms were located along a
line extending from 16 miles southeast of Ovando to 8 miles east of
Lincoln to 7 miles south of Wolf Creek. Movement was northeast at 15
mph.

A period of heavy rain and winds in excess of 30 mph are possible
with these storms, then light showers will likely persist for up to
one hour after the passage of the thunderstorms.

Locations impacted include...
Cascade, Lincoln, Wolf Creek, Bowmans Corner, Marysville, Tower Rock
State Park, Craig, Canyon Creek and Bean Lake.

At this time, it appears that some of the weaker showers and
thunderstorms may move over the Harris Mountain Fire area after 9 pm
MDT.

This includes the following highways...
 Interstate 15 between mile markers 203 and 256.
 Highway 200 between mile markers 66 and 120.
 Highway 287 between mile markers 1  and 33.

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is possible with these storms, and may cause
localized flooding or minor debris flow. Do not drive your vehicle
through flooded roadways.

LAT...LON 4746 11213 4723 11156 4675 11189 4669 11244
      4670 11253 4684 11254 4684 11280 4717 11279
      4717 11304 4718 11306 4729 11306
TIME...MOT...LOC 0238Z 213DEG 14KT 4689 11289 4700 11252 4691 11213

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:53 PM MDTSpecial Weather StatementTFXBroadwater52 min
Aug 1, 7:54 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Aug 1, 8:08 PM MDTSpecial Weather StatementTFX67 min
Aug 1, 9:51 PM MDTSpecial Weather StatementTFXLewis and Clark39 min
Aug 2, 12:52 PM MDTSpecial Weather StatementTFXJefferson23 min
Aug 2, 1:06 PM MDTSpecial Weather StatementTFXGallatin, Madison24 min
Aug 2, 1:20 PM MDTSpecial Weather StatementTFXBroadwater25 min
Aug 2, 1:25 PM MDTAreal Flood AdvisoryTFXBroadwater, Jefferson, Lewis and Clark3 hr
Aug 2, 1:55 PM MDTSpecial Weather StatementTFXBroadwater35 min
Aug 2, 2:06 PM MDTSpecial Weather StatementTFXTeton54 min
Aug 2, 2:09 PM MDTSpecial Weather StatementTFXWheatland36 min
Aug 2, 2:22 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison23 min
Aug 2, 2:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 2, 2:33 PM MDTSpecial Weather StatementTFXBroadwater27 min
Aug 2, 2:40 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Aug 2, 2:48 PM MDTAreal Flood AdvisoryTFXMeagher3 hr
Aug 2, 2:53 PM MDTAreal Flood AdvisoryTFXBroadwater, Gallatin, Jefferson2 hr
Aug 2, 2:56 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison49 min
Aug 2, 3:04 PM MDTSpecial Weather StatementTFXLewis and Clark26 min
Aug 2, 3:15 PM MDTSpecial Weather StatementTFXJefferson30 min
Aug 2, 3:17 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Aug 2, 3:39 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 2, 3:44 PM MDTFlash Flood WarningTFXLewis and Clark3 hr
Aug 2, 3:52 PM MDTSpecial Weather StatementTFXJudith Basin38 min
Aug 2, 3:52 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison38 min
Aug 2, 4:01 PM MDTSpecial Weather StatementTFXToole29 min
Aug 2, 4:04 PM MDTSpecial Weather StatementTFXJefferson26 min
Aug 2, 4:09 PM MDTSpecial Weather StatementTFXTeton51 min
Aug 2, 4:14 PM MDTAreal Flood AdvisoryTFXCascade, Judith Basin, Meagher3 hr
Aug 2, 4:32 PM MDTSpecial Weather StatementTFXMeagher43 min
Aug 2, 4:38 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 2, 4:40 PM MDTAreal Flood AdvisoryTFXGallatin2 hr
Aug 2, 4:42 PM MDTSpecial Weather StatementTFXJefferson33 min
Aug 2, 5:00 PM MDTAreal Flood AdvisoryTFXCascade, Chouteau, Judith Basin3 hr
Aug 2, 5:06 PM MDTSpecial Weather StatementTFXTeton24 min
Aug 2, 5:11 PM MDTSpecial Weather StatementTFXCascade64 min
Aug 2, 5:22 PM MDTSpecial Weather StatementTFXChouteau38 min
Aug 2, 5:24 PM MDTSpecial Weather StatementTFXCascade36 min
Aug 2, 5:29 PM MDTSpecial Weather StatementTFXMeagher31 min
Aug 2, 5:42 PM MDTSpecial Weather StatementTFX33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.